IDEAS home Printed from
MyIDEAS: Log in (now much improved!) to save this article

Choice under complete uncertainty: axiomatic characterizations of some decision rules

Listed author(s):
  • Prasanta K. Pattanaik


    (Department of Economics, University of California, Riverside, CA 92521, USA)

  • Yongsheng Xu


    (Department of Economics, Andrew Young School of Economics, Georgia State University,Atlanta, GA 30303, USA)

  • Walter Bossert


    (Department of Economics, University of Nottingham, Nottingham NG7 2RD, UK)

We provide characterizations of four new rules for individual decision-making under complete uncertainty. They are what we call the min-max rule, the max-min rule, the lexicographic min-max rule and the lexicographic max-min rule. These rules provide orderings of the sets of possible outcomes associated with uncertain prospects. They provide significant alternatives to commonly-used rules that focus on worst outcomes or best outcomes only, and lexicographic versions of those rules.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL:
Download Restriction: Access to the full text of the articles in this series is restricted

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Springer & Society for the Advancement of Economic Theory (SAET) in its journal Economic Theory.

Volume (Year): 16 (2000)
Issue (Month): 2 ()
Pages: 295-312

in new window

Handle: RePEc:spr:joecth:v:16:y:2000:i:2:p:295-312
Note: Received: August 20, 1998; revised version: November 3, 1999
Contact details of provider: Web page:

Web page:

More information through EDIRC

Order Information: Web:

No references listed on IDEAS
You can help add them by filling out this form.

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:spr:joecth:v:16:y:2000:i:2:p:295-312. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla)

or (Rebekah McClure)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.